Immunosuppresants would worsen disease
The Public Health Ministry has warned people against taking steroid-based medicines for suspected hand, foot and mouth disease (HFMD) without consulting doctors, saying the drugs could accelerate progression of the disease.
Certain drugs, especially those containing steroids, often make the patient initially feel better but eventually could result in the suppression of the immune system, Medical Services Department director-general Wilawan Juengprasert said Wednesday.
Steroid-based drugs suppress the immune system, which causes the disease progression to advance and could possibly lead to death, Dr Wilawan said.
She was speaking at a meeting of more than 500 paediatricians from both state and private-run hospitals.
The conference was organised by the ministry and aimed at updating medical specialists with the latest news of HFMD in the country.
Parents whose children are suspected of contracting HFMD are strongly advised to inform doctors, especially if their children have chronic diseases like asthma, anaemia or heart disease.
These diseases were examples of factors that could lead to serious complications after contracting the HFMD virus, Dr Wilawan said.
In response to growing concerns over the HFMD situation, the ministry has set up a panel of experts who can be reached for medical advice.
The panel can be reached around the clock, Public Health Minister Witthaya Buranasiri said.
Medical doctors nationwide, both public and private practitioners, can call this team of experts to consult on HFMD cases they come across, Mr Witthaya said.
As of Sunday, the accumulated number of patients diagnosed with HFMD in the country rose to 16,860, including a two-year-old girl whose death was confirmed on Tuesday to have been caused by the enterovirus 71 strain of the disease. The girl died at a hospital in Bangkok last week.
More confirmed HFMD infections were reported Wednesday, including four cases who were students of Thaworn Witthaya Kanchanaburi School in Muang district of Kanchanaburi.
Another case was a Mathayom 2 student of Suankularb Wittayalai School in Phra Nakhon district of Bangkok.
In Nakhon Ratchasima's Muang district, director of Wat Sa Kaeo School Suwat Boonyanuson dismissed rumours that a Prathom 1 student, who died on Tuesday after falling ill on July 16, had contracted HFMD.
He said the school had been informed by her doctors that the student was diagnosed with dengue fever.
26 July 2012